Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 42, NWS Quad Cities, IA

May 13, 2002Scott County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 13, 2002, 4:49 PM CDT for Scott County, Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2002, 4:49 PM CDT (21:49 UTC)
Expired
May 13, 2002, 5:30 PM CDT
In force
41 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Scott County, IA

What was reported inside it

TimeReportWhereRemark
May 13, 4:55 PM CDTHail 0.75Long Grove, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 132149
SVRMLI
IAC163-132230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
448 PM CDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN EAST CENTRAL IOWA

* UNTIL 530 PM CDT

* AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 5 MILES NORTHWEST OF LONG
  GROVE...OR 7 MILES NORTHWEST OF PARK VIEW...MOVING SOUTHEAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...  
   PARK VIEW BY 455 PM CDT.   

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4177 9055 4174 9068 4163 9057 4166 9042

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 12:55 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, May 13, 12:55 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1255 PM CDT MON MAY 13 2002

12Z UA ANALYSIS AND WATER VAPOR IMAGERY SHOW SHARPENING RIDGE FROM WESTERN
CANADA THROUGH NORTHERN ROCKIES...INDUCING SOUTHWARD ADVANCING
H3 80+KT JET MAX IN EASTERN DAKOTAS AND WESTERN MN. JET MAX PROGGED TO DIVE
ACROSS REGION THIS EVE WITH SMALL CHC OF SHOWERS/FEW TSTMS ON COLD
CYLCONIC SIDE OVER NORTHERN AND EASTERN ZONES. WITH LOW WBZ (5000-6000 AGL)
SOME SMALL HAIL POSSIBLE WITH STRONGEST CELLS...MAINLY PEA SIZED.
BOUNDARY LAYER DIFF THETA-E <-10C...SO WIND GUSTS LOOK TO REMAIN BELOW 45 KTS
WITH ANY CONVECTION. BULK OF PCPN EXPECTED TO DIMINISH SHORTLY AFTER SUNSET
WITH LOSS OF HEATING. ASSOCIATED SURFACE WAVE TO MOVE ACROSS
NORTHERN LAKE SUPERIOR...DRAGGING WEAK COLD FRONT THROUGH REGION TONIGHT.

HIGH PRESSURE RIDGE BUILDS IN LATE TUE AFTERNOON AND NIGHT...PROVIDING DRY AND
PLEASANT CONDITIONS INTO WED.

MODELS SUGGEST FRONTAL PASSAGE THU. WILL CONTINUE CHC POPS WED NIGHT-THU.
WAVE PROGGED TO DEVELOP OVER SOUTHERN PLAINS ON THU...LIFTING E/NE
ALONG FRONTAL ZONE. AVN/ECMWF SLOWEST AND WOULD SUGGEST LINGERING RAIN CHCS
IN SOUTH EARLY ON FRI.

AS FOR TEMPS...MAV/FWC GUIDANCE REASONABLE AND IN GOOD AGREEMENT THROUGH
TUE NIGHT...AND WILL STAY CLOSE. DIFFERENCES SHOW UP ON WED...WITH
MAV SOME 6 TO 8 DEGS COOLER THAN FWC ON HIGHS MAINLY CENTRAL AND SOUTHERN ZONES.
SEE NO REASON TO SIDE WITH COOLER MAV GUIDANCE...WITH LLVL SOUTH WINDS
AHEAD OF APPROACHING FRONTAL ZONE.

.EXTENDED (FRI-MON)...
MODELS SUGGEST OMEGA BLOCK DEVELOPING OVER CANADA WITH COOL CANADIAN HIGH
PRESSURE DROPPING DOWN ACROSS REGION FRI-SAT. NEXT SYSTEM LATE SUN-MON.
MOISTURE IN QUESTION INITIALLY WITH HIGH PRESSURE RIDGING INTO THE
GULF OF MEXICO. MOISTURE WILL BE WORKING THE LONG HAUL THROUGH WEST TEXAS THEN
NORTHWARD INTO THE HIGH PLAINS BEFORE SHIFTING EAST...SO WILL GO WITH
PCPN CHCS LATE SUN...CONTINUING INTO MON.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

MCCLURE

In the hours before

Local storm report, May 13, 3:29 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
329 PM CDT MON MAY 13 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0327 PM    1 S TIPTON                IA   .5 INCH HAIL
05/13/02   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 13, 3:52 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
352 PM CDT MON MAY 13 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    NEW VIENNA                IA   .5 INCH HAIL
05/13/02   DUBUQUE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 13, 4:14 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
414 PM CDT MON MAY 13 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0407 PM    1 W CANTON                IA   1 INCH HAIL
05/13/02   JONES                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 4:34 PM CDTSevere Thunderstorm WarningDVNClinton41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.